Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Lake Charles, LA

March 20, 2005Cameron Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 20, 2005, 3:02 AM CST for Cameron Parish, Vermilion Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2005, 3:02 AM CST (09:02 UTC)
Expired
Mar 20, 2005, 4:00 AM CST
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Cameron Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 66 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 200902
SVRLCH
LAC023-113-201000-
/O.NEW.KLCH.SV.W.0019.050320T0902Z-050320T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
302 AM CST SUN MAR 20 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION PARISH IN SOUTHWEST LOUISIANA
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 400 AM CST

* AT 300 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF GRAND
  CHENIER TO 18 MILES SOUTHWEST OF PECAN ISLAND...AND MOVING
  NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   GRAND CHENIER AND ROCKEFELLER WILDLIFE REFUGE BY 315 AM CST
   PECAN ISLAND BY 325 AM CST
   WHITE LAKE BY 330 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2961 9336 2928 9263 2964 9212 2996 9279

$$
1 follow-up statement
000 
WWUS54 KLCH 200946
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CST SUN MAR 20 2005

LAC023-113-201000-
/O.CON.KLCH.SV.W.0019.000000T0000Z-050320T1000Z/
VERMILION LA-CAMERON LA-
344 AM CST SUN MAR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CST FOR
CAMERON AND VERMILION PARISHES...

AT 339 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED FROM THE LACASSINE WILDLIFE REFUGE TO JUST EAST OF 
WHITE LAKE MOVING NORTHEAST AT 40 MPH.

LAT...LON 2961 9336 2928 9263 2964 9212 2996 9279

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:25 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Mar 19, 8:25 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
825 PM CST SAT MAR 19 2005

.DISCUSSION...
SEVERAL HAIL STORMS HAVE OCCURRED THIS EVENING ALONG SURFACE
BOUNDARY ACROSS CENTRAL LOUISIANA. A LARGE MCS IS LOCATED WEST OF
OUR REGION...BUT IT HAS BEEN SLOW TO MOVE TO THE EAST. BASED ON
CURRENT RADAR TRENDS AND NEW 00Z MODEL DATA...WILL TWEAK POPS FOR
THE OVERNIGHT HOURS TO REFLECT HIGHEST POPS TO THE WEST...AND LOWEST
TO THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  58  71  58  77 /  60  80   0  20
KBPT  59  72  57  76 /  70  80   0  20
KAEX  56  69  55  77 /  60  80   0  20
KLFT  59  73  56  76 /  50  80   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

ERICKSON
Hazardous weather outlook, Mar 19, 8:30 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CST SAT MAR 19 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
201200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST TEXAS
SOUTHWEST AND SOUTH CENTRAL LOUISIANA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS TONIGHT MAY REACH SEVERE LIMITS. LARGE
HAIL AND GUSTY WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
SUNDAY AS THE FRONTAL BOUNDARY MEANDERS ACROSS THE AREA....BUT THE
PROBABILITY OF SEVERE THUNDERSTORMS IS LOW.

ANOTHER COLD FRONT IS EXPECTED TO SWEEP THROUGH THE AREA MONDAY
NIGHT AND EARLY TUESDAY. THERE MAYBE SOME POTENTIAL FOR SEVERE
THUNDERSTORMS TO BE ASSOCIATED WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUIRED LATER TONIGHT.

ERICKSON

In the hours before

Local storm report, Mar 19, 9:17 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             5 S COLMESNEIL          30.84N 94.42W
03/19/2005  0.75 INCH        TYLER              TX   UTILITY COMPANY

&&

ERICKSON

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:32 PM CSTSevere Thunderstorm WarningLCHRapides58 min
Mar 19, 6:45 PM CSTSevere Thunderstorm WarningLCHVernon60 min
Mar 19, 8:00 PM CSTSevere Thunderstorm WarningLCHRapides60 min
Mar 19, 8:01 PM CSTSevere Thunderstorm WarningLCHRapides29 min
Mar 19, 8:28 PM CSTSevere Thunderstorm WarningLCHRapides47 min
Mar 20, 1:00 AM CSTSpecial Marine WarningLCH60 min
Mar 20, 1:54 AM CSTSpecial Marine WarningLCH66 min
Mar 20, 2:53 AM CSTSpecial Marine WarningLCH67 min
Mar 20, 3:55 AM CSTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.